Maryland, 2006

Tornado in Maryland, June 27, 2006

June 27, 2006 · NWS LWX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 27, 1:49 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 27, 1:49 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
249 PM EDT TUE JUN 27 2006

.DISCUSSION...
THE SHORT TERM PORTION OF THE FORECAST REMAINS CENTERED AROUND THE
HEAVY RAINFALL POTENTIAL.

DEEP SOUTHERLY FLOW IN PLACE OVER THE CWFA AT THIS TIME. THIS IS
WELL DEPICTED IN THE WATER VAPOR LOOP AND ALSO EVIDENCED BY THE 12Z
SOUNDING. THE SOUTHERLY FLOW WILL CONTINUE TO ADVECT TROPICAL
MOISTURE NORTHWARD THROUGH THE REMAINDER OF THE OVERNIGHT HOURS.

THE MAIN FORECAST CHALLENGE REVOLVES AROUND A LOW PRESSURE SYSTEM
CURRENTLY OFF THE COAST OF THE CAROLINAS. THIS LOW PRESSURE SYSTEM
IS PROGGED TO MOVE ONSHORE OVER EASTERN NORTH CAROLINA AND MOVE
DIRECTLY NORTH. THERE ARE SOME DIFFERENCES BETWEEN THE GFS AND THE
NAM. THE NAM IS SLOWER AND STRONGER THAN THE GFS. IN ADDITION...THE
NAM TRACKS THE LOW CENTER STRAIGHT UP THE CHESAPEAKE BAY AND THE GFS
TRACKS THE LOW CENTER ALONG OR JUST TO THE WEST OF THE INTERSTATE 95
CORRIDOR. PREFER THE GFS SOLUTION AT THIS TIME...IT SEEMS TO HAVE
BETTER CONTINUITY. EITHER WAY...ANOTHER SHOT OF HEAVY RAINFALL IS ON
THE WAY FOR THE FORECAST AREA. THE MODELS AND GUIDANCE SEEM TO
INDICATE ON AVERAGE ANOTHER THREE TO FIVE INCHES WILL BE
LIKELY...WITH SOME LOCALLY HIGHER AMOUNTS THE REMAINDER OF THE
AFTERNOON INTO THE OVERNIGHT HOURS.

THE LOW PRESSURE SYSTEM IS PROGGED TO BE NORTH OF THE CWFA BY 12Z ON
WEDNESDAY. THIS SHOULD SPELL THE END OF THE PRECIP ASSOCIATED WITH
THE LOW PRESSURE SYSTEM. HOWEVER...SCATTERED CONVECTION IS LIKELY TO
FORM DURING THE AFTERNOON HOURS ON WEDNESDAY ON A LEE TROUGH IN THE
WAKE OF THE DEPARTING LOW. THE LEE TROUGH IS EXPECTED TO HANG AROUND
THROUGH THURSDAY.

HIGH PRESSURE AT THE SURFACE IS EXPECTED TO BUILD IN OVER THE REGION
ON FRIDAY AND MOVE OFFSHORE SATURDAY AHEAD OF THE NEXT SYSTEM.

THE NEXT SYSTEM IS ANOTHER SLOW MOVING FRONTAL BOUNDARY THAT IS
EXPECTED TO STALL OVER THE REGION DURING THE LATE WEEKEND OR EARLY
NEXT WEEK.

HAVE TWEAKED THE POPS IN THE SHORT TERM...TRYING TO REFLECT THE
NEWEST TRENDS IN THE MODELS. NO MAJOR CHANGES WERE MADE TO THE
EXTENDED FORECAST.

&&

.AVIATION...
CIGS AND VSBYS WILL CONTINUE TO BE REDUCED IN HEAVY RAINFALL
OVERNIGHT. IFR AND EVEN SOME MIFR IS TO BE EXPECTED WITHIN ANY OF
THE HEAVY DOWNPOURS. CIGS/VSBYS SHOULD BEGIN APPROVING AROUND
SUNRISE TOMORROW AS THE BULK OF THE HEAVY PRECIP PULLS OFF TO THE
NORTHEAST.

&&

.MARINE...
SERLY WINDS WILL CONTINUE TO INCREASE THIS EVENING AHEAD OF AREA OF
DISTURBED WX SOUTH OF NC. LATEST FROM NHC IS THAT SYSTEM ONLY HAS A
SMALL AREA OF GALE FORCE WINDS TO ITS EAST. WILL GO WITH STRONG SCA
AND GUSTS TO 30 KTS OVER THE BAY AND LOWER PORTIONS OF THE POTOMAC.
WINDS EXPECTED TO SUBSIDE WED MORNING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH FOR DCZ001 UNTIL 8 AM WEDNESDAY.
  ...COASTAL FLOOD WATCH FOR DCZ001 FROM 6 PM TUESDAY TO 6 AM
     WEDNESDAY.
MD...FLASH FLOOD WATCH FOR MDZ002>007-009>011-013-014-016>018 UNTIL
     8 AM WEDNESDAY.
  ...COASTAL FLOOD WATCH FOR MDZ007-011-014-016>018 FROM 6 PM
     TUESDAY TO 6 AM WEDNESDAY.
VA...FLASH FLOOD WATCH FOR VAZ021-025>031-036>042-050>057 UNTIL 8
     AM WEDNESDAY.
  ...COASTAL FLOOD WATCH FOR VAZ052>054 FROM 6 PM TUESDAY TO 6 AM
     WEDNESDAY.
WV...FLASH FLOOD WATCH FOR WVZ048>055 UNTIL 8 AM WEDNESDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 8 AM WEDNESDAY.
 &&

SHORT TERM/LONG TERM/AVIATION...LISTEMAA
MARINE...ROSA
Hazardous weather outlook, Jun 27, 2:52 PM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
352 PM EDT TUE JUN 27 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
352 PM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TROPICAL MOISTURE CONTINUES TO STREAM NORTHWARD ACROSS THE
AREA...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED OVERNIGHT.
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE ONE TO TWO INCHES
OF RAIN IN ABOUT AN HOURS TIME. IN ADDITION...STORMS WILL REPEATEDLY
MOVE OVER THE SAME AREAS. THE GROUND IS ALREADY SATURATED AND
ADDITIONAL HEAVY RAINFALL WILL ONLY EXACERBATE ONGOING FLOODING
PROBLEMS. THE EXTENDED NATURE OF THE HEAVY RAINFALL OVER THE LAST
FEW DAYS...COMBINED WITH HIGH RIVER...CREEK AND STREAM LEVELS
HAVE SET THE STAGE FOR A VERY DANGEROUS SITUATION. ANY ADDITIONAL
HEAVY RAINFALL WILL QUICKLY LEAD TO FLASH FLOODING. SEE WBCFFALWX
FOR FURTHER DETAILS.

WHILE FLASH FLOODING WILL BE THE PRIMARY CONCERN...LOCAL DAMAGING
STRAIGHT LINE WINDS FROM DOWNBURSTS OR AN ISOLATED TORNADO WILL
BE POSSIBLE AS WELL...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE.

TIDES ARE CURRENTLY RUNNING ONE TO TWO FEET ABOVE NORMAL. WITH A
CONTINUED SOUTHERLY FETCH...MODERATE COASTAL FLOODING WILL BE
POSSIBLE AT HIGH TIDE TONIGHT. A COASTAL FLOOD WATCH HAS BEEN
POSTED FOR TONIGHT FOR THE EASTERN SHORELINE OF THE TIDAL POTOMAC
THROUGH CHARLES AND SAINT MARYS COUNTIES...THE WESTERN SHORE OF
THE POTOMAC FROM PRINCE WILLIAM COUNTY THROUGH ALEXANDRIA...AS
WELL AS THE DISTRICT OF COLUMBIA...AND THE WESTERN SHORELINE OF
THE CHESAPEAKE BAY. SEE WBCCFWLWX FOR FURTHER DETAILS.

SIGNIFICANT RISES CAN BE EXPECTED IN THE POTOMAC AND RAPPAHANNOCK
BASINS...WITH SOME EXCEEDING FLOOD STAGE. OF CONCERN AT THIS TIME
INCLUDE SENECA CREEK...GOOSE CREEK...MONOCACY RIVER...OPEQUON
CREEK...AND CONOCOCHEAGUE CREEK.

A SMALL CRAFT ADVISORY IS IN EFFECT OVERNIGHT FOR THE TIDAL
POTOMAC AND THE MARYLAND PORTION OF THE CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT AND WIDESPREAD RIVER FLOODING IS EXPECTED DURING THE
MIDWEEK AS WATER FROM THE RECENT HEAVY RAINFALL DRAINS THROUGH THE
POTOMAC AND RAPPAHANNOCK BASINS. CRESTS AT MANY FORECAST POINTS
SHOULD OCCUR WEDNESDAY OR THURSDAY.

TIDAL DEPARTURES WILL REMAIN HIGH THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS AND EMERGENCY OFFICIALS...PLEASE RELAY ANY REPORTS
OF FLOODING TO THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA.
RAINFALL TOTALS WOULD ALSO BE APPRECIATED.

In the hours before

Local storm report, Jun 27, 2:45 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      SPOTSYLVANIA            38.20N 77.59W
06/27/2006                   SPOTSYLVANIA       VA   LAW ENFORCEMENT

            DEBRIS OVER THE ROAD NEAR JEFFERSON DAVIS HGWY AND
            SPOTSYLVANIA PARKWAY.

0125 PM     FLASH FLOOD      MONTEREY                38.41N 79.58W
06/27/2006                   HIGHLAND           VA   LAW ENFORCEMENT

            SEVERAL LOW WATER CROSSINGS COVERED WITH WATER
            COUNTYWIDE.

&&

SMZ
Local storm report, Jun 27, 2:58 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
358 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      HAGERSTOWN              39.64N 77.72W
06/27/2006                   WASHINGTON         MD   FIRE DEPT/RESCUE

            SEVERAL ROAD CLOSURES IN HAGERSTOWN. BASEMENT FLOODING
            REPORTED.

&&

SMZ
Local storm report, Jun 27, 3:59 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
459 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     FLASH FLOOD      INWOOD                  39.35N 78.05W
06/27/2006                   BERKELEY           WV   TRAINED SPOTTER

            INTERSECTION OF US 11 AND RT 51 HAS BETWEEN 9 TO 12
            INCHES WATER.

&&

SMZ

The radar

The Sterling radar (KLWX), 91 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, St. Mary'S

When
June 27, 4:55 PM EST to 5:00 PM EST
Where
St. Mary'S County, Chaptico
Rating
F0
Path length
3 mi
Path width
50 yd
Property damage
$1.0 million
Reported by
NEWSPAPER
Coordinates
38.367, -76.783

A waterspout came onshore from the Chesapeake Bay near Chaptico as a tornado, and caused structural damage to several properties in addition to extensive tree damage. The storm destroyed six barns and a carport at two farms along Hurry Road, and also destroyed a barn off Beavan Lane. Several homes and commercial buildings were also damaged. Since an official damage survey was not conducted, the path length, width and F scale rating were estimated based on reports from Emergency Management and newspapers.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2006Every state in 2006This day in weather historyThe tornado archive for Maryland, 2006Warnings in Maryland, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515329.